May 2007
Volume 48, Issue 13
Free
ARVO Annual Meeting Abstract  |   May 2007
Tears of the Retinal Pigment Epithelium Following Intravitreal Injections of Bevacizumab for Exudative Age-Related Macular Degeneration
Author Affiliations & Notes
  • S. J. Garg
    The Retina Service, Wills Eye Institute, Thomas Jefferson University, Philadelphia, Pennsylvania
  • D. H. Fischer
    The Retina Service, Wills Eye Institute, Thomas Jefferson University, Philadelphia, Pennsylvania
  • C. Shah
    The Retina Service, Wills Eye Institute, Thomas Jefferson University, Philadelphia, Pennsylvania
  • J. Hsu
    The Retina Service, Wills Eye Institute, Thomas Jefferson University, Philadelphia, Pennsylvania
  • R. Kaiser
    The Retina Service, Wills Eye Institute, Thomas Jefferson University, Philadelphia, Pennsylvania
  • M. Spirn
    The Retina Service, Wills Eye Institute, Thomas Jefferson University, Philadelphia, Pennsylvania
  • Footnotes
    Commercial Relationships S.J. Garg, None; D.H. Fischer, None; C. Shah, None; J. Hsu, None; R. Kaiser, None; M. Spirn, None.
  • Footnotes
    Support None.
Investigative Ophthalmology & Visual Science May 2007, Vol.48, 1788. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      S. J. Garg, D. H. Fischer, C. Shah, J. Hsu, R. Kaiser, M. Spirn; Tears of the Retinal Pigment Epithelium Following Intravitreal Injections of Bevacizumab for Exudative Age-Related Macular Degeneration. Invest. Ophthalmol. Vis. Sci. 2007;48(13):1788.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose:: To determine the risk factors for the development of tears of the retinal pigment epithelium after intravitreal bevacizumab injections.

Methods:: We identified five eyes of five patients in which a retinal pigment epithelial tear developed following an intravitreal bevacizumab injection for the treatment of exudative age-related macular degeneration. No patient had prior treatment for exudative macular degeneration in the affected eye. All 5 patients received 0.05 cc of intravitreal bevacizumab per injection.

Results:: The patients returned to the clinic after developing sudden vision loss within days of their most recent injection (between injection numbers 1 to 3). The mean visual acuity before the retinal pigment epithelial tear was 20/200, and decreased to a mean of 20/800 after the tear. Three eyes had a large serous pigment epithelial detachment at baseline. Two patients had persistent leakage of fluid on angiography and continued to receive intravitreal injections of bevacizumab.

Conclusions:: Tears of the retinal pigment epithelium can be a visually devastating complication of intravitreal bevacizumab injections. A large, serous pigment epithelial detachment may predispose patients to the development of this condition.

Keywords: age-related macular degeneration • choroid: neovascularization • retinal pigment epithelium 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×